Send to:

Choose Destination
See comment in PubMed Commons below
Psychother Psychosom. 2002 Sep-Oct;71(5):244-54.

Atypical antipsychotic drug use and diabetes.

Author information

  • 1University of California, Los Angeles and Harbor-UCLA Medical Center, Torrance, Calif 90509, USA.


Recently, there has been increased concern about the occurrence of diabetes associated with the use of atypical antipsychotic (AAP) drugs. The relationship between diabetes, schizophrenia, and antipsychotic drugs is complex and intriguing, as untreated patients with schizophrenia are known to suffer from diabetes more often than the general population. Thirty individual case reports of clozapine-, 26 cases of olanzapine- and a few others of seroquel- and risperidone-associated diabetes mellitus, hyperglycemia and diabetic ketoacidosis were found by a Medline search. The case reports do not provide the incidence of diabetes in patients treated with AAP drugs, but they suggest that AAP drugs may cause hyperglycemia. Further research is needed to identify the cause of the susceptibility of the schizophrenic population, and to elucidate the mechanisms by which the antipsychotic drugs either cause diabetes or precipitate its onset. Which antipsychotic drugs have a higher and which have a lower potential to induce diabetes is not conclusively answered at present. However, the findings that 50% of the patients completely improve upon drug discontinuation, and that hyperglycemia promptly recurs upon reinstitution of the incriminated drug indicate that this side effect is reversible and is drug related. African Americans are particularly susceptible to AAP drug-induced diabetes. Until the new research data become available, AAP drug treatment of schizophrenic patients aims at prevention, institution of vigilant screening procedures, and management of hyperglycemia.

Copyright 2002 S. Karger AG, Basel

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk